November 1, 2021 at 12:00 am #48600
Naveed RivasGuestIs it better to use preservative free heparin resource to be added in neonatal TPN ?Or it makes no difference ?Hope having a good day
November 2, 2021 at 12:00 am #48604
Heather BloisParticipantWe are using the preservative-free Heparin Sodium Injection in neonates and infants (Porcine source) . The cause is that the “preservative benzyl alcohol” has been associated with serious adverse events and death in pediatric patients. The minimum amount of benzyl alcohol at which toxicity may occur is not known. Premature and low-birth weight infants may be more likely to develop toxicity!From my experience at 3 different tertiary hospitals in Riyadh, we all use the preservative free heparin in neonatal/ pediatric TPN.
November 3, 2021 at 12:00 am #48602
I echo to Heather in her opinion. We use the same practice for the same reason. Kindly find the below link.
November 5, 2021 at 12:00 am #48603
The FDA review you have included actually refers to BA resulting into gasping syndrome in doses > 99 mg/kg/day in neonates and low birth weight preterm infants:
“Benzyl Alcohol Toxicity
- Use preservative-free Heparin Sodium Injection in neonates and infants. The preservative benzyl alcohol has been associated with serious adverse events and death in pediatric patients. The “gasping syndrome” (characterized by central nervous system depression, metabolic acidosis, gasping respirations, and high levels of benzyl alcohol and its metabolites found in the blood and urine) has been associated with benzyl alcohol dosages >99 mg/kg/day in neonates and low-birth weight infants. Additional symptoms may include gradual neurological deterioration, seizures, intracranial hemorrhage, hematologic abnormalities, skin breakdown, hepatic and renal failure, hypotension, Bradycardia, and cardiovascular collapse.”
The statement about the amount that causes the toxicity is unknown as in subsequent section of the FDA’s review this is mentioned. However I would like to highlight the background of this problem. Back in the 80s, a number of neonatal fatalities were attributed to BA toxicity, however that was in a setting where routine line flushing with heparinized fluid that also contained a bacteriostatic and had BA in concentration of 9 mg/mL. I quote the CDC’s report in 1982:
“Review of the medical records of the affected infants resulted in estimates of daily intake of benzyl alcohol ranging from 99 to 405 mg/kg/day. Based on these reports, the FDA has recommended that intravascular flush solutions containing benzyl alcohol not be used for newborns and that diluents with this preservative not be used as medications for these infants.”
I think that this practice is not common now in the clinical setting. However you always weight the risk according to your setting.
You must be logged in to reply to this topic.